It was a busy day in OPD with an internal CME in hospital. After all the latest updates in surgical site infection and a brainstorming discussion, I came back to OPD to see a few more patients waiting eagerly and, moreover, patiently! My exhausted brain could not refuse reputed company’s medical representatives pestering to promote a new cost effective molecule. Four men standing to promote their product while the marketing head looked exhausted. I told “Chief! You look tired. Why don’t you sit down?”
On examination, as stated, he looked exhausted, dehydrated. BP was 116/80. He had tachycardia, with a relatively low volume pulse. I could not miss checking sugars first though it took me a couple of minutes to find out my OPD glucometer (as my assistant always disappears soon after my OPD, locking up all OPD gadgets without wasting a second!) I always keep a spare key. But noticing my plight MR said “Doc, don’t worry, I am not diabetic. My HbA1C is 5.8 done 1 and ½ months back”
I got my glucometer as MR muttered above and alas! It read “HI” sugars for MR.
In disbelief, he asked his fellow representative to give their glucometer and HbA1C machine which revealed “HI“ sugars and HbA1C of 14.3! I also looked at him in disbelief after that glucometer reading.
I had asked MR to raise his shirt sleeve to estimate BP. Now my eyes noticed an IV Line in his hand.
Asked him if he was on any medication and he showed me a prescription of Inj Solumedrol and Tab Wysolone in tapering doses prescribed by a reputed neurologist of a leading corporate hospital for demyelinating optic neuropathy. I asked MR if he was instructed to check his sugars to which he said “No”.
I also cross checked his prescription but could not find any follow-up advice.
I suggested admission and evaluation but the anxious rep promised to come back. A small dose of intravenous insulin given with advice to admit in a hospital of his choice under a physician and told him he has DKA as a possibility which needs proper evaluation and management.
The evening and night my mind was disturbed thinking about these medical reps and their plights with no good feeling.
Next day I got a call at 8 am that MR had a lab HbA1C of 14.9 and wanted admission under me from the emergency department. When I saw him in the ICU as the first patient, I reassured him and told him that Inj Solumedrol could be a precipitating factor for DKA but I have to rule out other possibilities. Evaluation after stabilization showed the patient had an associated UTI which had added fuel to fire. All these were corrected and he went home happily but before they left he came to me and said “Madam I had met all other physicians before coming to your OPD but you saved me.”
A sense of their gratitude boosted my energy to see a few more OPD patients and outside the window there was a caption on auto which said “Praise the lord”. I said to myself “Thank God! Did not miss it!”
Learning points from this case
- We need to instruct patients on certain warning signs and symptoms when we start the patient on new therapies like Solumedrol, Methotrexate, Romiplostim, etc.
- A simple check on basal values is a must before starting new therapies.
- Cannot ignore medical reps also.